Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 140, NWS Blacksburg, VA

June 15, 2000Rockingham County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 15, 2000, 8:31 PM EDT for Rockingham County, North Carolina. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 15, 2000, 8:31 PM EDT (00:31 UTC)
Expired
Jun 15, 2000, 9:15 PM EDT
In force
44 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Rockingham County, NC

What was reported inside it

TimeReportWhereRemark
Jun 15, 8:40 PM EDTThunderstorm WindEden, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.5 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2000-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3721 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2000-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3721 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
1211 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

335 
WUUS51 KRNK 160031
SVRRNK
NCC157-160115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
831 PM EDT THU JUN 15 2000

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  
  ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA...

* UNTIL 915 PM EDT.

* AT 831 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF WENTWORTH...MOVING
  NORTHEAST AT 20 MPH.

WINDS UP TO 70 MPH CAN BE EXPECTED WITH THIS STORM.

SOME LOCATIONS THREATENED THROUGH 915 PM EDT INCLUDE   
  REIDSVILLE...
  EDEN...
  
  

<<CALL TO ACTION>>IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE
A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

<<CALL TO ACTION>>SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH
LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN
A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A
TORNADO IS SPOTTED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.

$$

JH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 2:25 PM EDT, 6 hours 6 minutes earlier.

Area forecast discussion, Jun 15, 2:25 PM EDT, 6 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
225 PM EDT THU JUN 15 2000

GOOD SWATH OF CONVECTION CURRENTLY APCHG THE CWA FROM THE W AND
GIVEN INSTAB ARND PLUS UPR DIFFLUENCE APRS ANOTHER NOISY EVE IN
STORE. ONCE NRN SPEED MAX PER ETA DEPARTS LATER THIS EVE SHOULD SEE
A BIT DRIER AIR BEGIN TO FEED IN AT LEAST ALOFT AS VAPOR LOOP
INDICATES FROM GOING TRENDS. THUS WILL GO WITH HIGH EVE POPS ALL
ZONES FOR WATCH THEN TAPERING TO A CHC MAINLY BEFORE MIDNGT AS
EXPECT MAJ OF ACTIVITY TO WANE AFTER LOSS OF HEATING. WITH PTNL TO
SEE SOME CLRG LATE AND CONTG SOUPY DEWPTS MAY ALSO MENTION FOG
OVRNGT.

FRI...BEST UPR SUPPORT TO LIFT N WITH ONLY WEAK UPR RIPPLES ALONG
WITH DIFF HEATING AND HIGH CAPE TO HELP FIRE TSRA. SLGTLY DRIER AIR
AND MORE MIXING...AS SFC RIDGING STRENGTHENS A BIT LKLY TO LIMIT
CVRG ESPCLY ERN/NE ZONES WITH BEST CHCY POP STILL NEEDED W WHERE
MODELS PUSH A WEAK UPR VORT THRU IN THE AFTN. OTRW PRTLY SNY AND BIT
WARMER GIVEN MORE SUN AND BETTER W/SW BLYR GRAD. SOME LINGERING
EVE TSRA LKLY ESPCLY W FRI EVE BEFORE NEXT S/W TROF AND ASSOCD SFC
FRONT BEGIN TO APCH FROM THE NW TWD SAT MORN. LOOKS LIKE FAR NW
ZONES COULD SEE ADTNL SHRA CHCS BY EARLY SAT AS PRE-FRONTAL APCHS SO
WONT LIMIT TIMING OF POPS TO JUST EVE THERE OTRW PC.

SAT...MODELS BEGIN TO SAG SFC CD FRONT SWD TWD THE AREA PRECEDED BY
WEAK LEE TROF OUT E. AGAIN APRS THE BEST CVRG TO DVLP OVER THE W
CLOSER TO THE FRONT AND RR OF UPR JET WITH ONLY WDLY SCT TSRA FAR SE
TIL LATE.

EXTENDED...LOTS OF QUESTS WITH HOW FAR S FRONT AND ASSOCD DRY AIR
MIGHT PUSH BEFORE RETURN FLOW RE-DVLPS EARLY WEEK. WITH ONLY A WEAK
SFC RIDGE TO THE N...HAVE DOUBTS ABOUT DRYING AND THUS PLAN TO KEEP
SOME MENTION OF SHRA/TSRA GOING TIL TUE FOR NOW.

LIKE SLGTLY WARMER FWC TEMPS FOR HIGHS THRU SAT OTRW LITTLE CHANGE
FROM CURRENT SCENARIO.

.RNK...
.VA...NONE.
.WV...NONE.
.NC...NONE.

JH

In the hours before

Local storm report, Jun 15, 5:46 PM EDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
546 PM EDT THU JUN 15 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....4

0540 PM    DRY FORK                  VA   1.50 INCH HAIL
06/15/00   PITTSYLVANIA
Local storm report, Jun 15, 6:37 PM EDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
637 PM EDT THU JUN 15 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0615 PM    GRETNA                    VA   WIND DAMAGE
06/15/00   PITTSYLVANIA                   TRAINED SPOTTER REPORTED
                                          TREES DOWN

JW
Local storm report, Jun 15, 6:59 PM EDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
659 PM EDT THU JUN 15 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0650 PM    ENON                      NC   .75 INCH HAIL
06/15/00   YADKIN

JW
Local storm report, Jun 15, 7:35 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
735 PM EDT THU JUN 15 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0725 PM    KING                      NC   .75 INCH HAIL
06/15/00   STOKES                         BY SPOTTER

0730 PM    LEVEL CROSS               NC   WIND DAMAGE
06/15/00   SURRY                          TREES DOWN
                                          REPORTED BY SPOTTER

JW
Local storm report, Jun 15, 8:03 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
803 PM EDT THU JUN 15 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0735 PM    WENTWORTH                 NC   WIND DAMAGE
06/15/00   ROCKINGHAM                     TRAINED SPOTTER REPORTED
                                          TREES ACROSS ROADS

0745 PM    DANVILLE                  VA   WIND DAMAGE
06/15/00   PITTSYLVANIA                   TRAINED SPOTTER REPORTED
                                          TREES BLOCKING ROAD NEAR
                                          MT. HERMAN AREA

JW
Local storm report, Jun 15, 8:23 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
823 PM EDT THU JUN 15 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0810 PM    FONTAINE                  VA   WIND DAMAGE
06/15/00   HENRY                          TRAINED SPOTTER REPORTED 4
                                          INCH LIMBS DOWN, 20 FT LONG

JW

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 8:50 PM EDTTornado WarningRNKCaswell, Rockingham25 min
Jun 15, 10:39 PM EDTSevere Thunderstorm WarningRNKRockingham, Stokes21 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.